Tess Holliday Just Got Real About How IUD'S Affected Her Skin

It's easy to believe that models live in some kind of fantasy world where stress and pimples don't exist. Why else would it be so hard to relate to someone who's actual day job is to look good in photos, if not for our own difficulty finding a single flattering selfie angle? Luckily, one model is speaking out about her struggle with not one, but two real-people stressors: acne and birth control.
If you thought the outspoken Tess Holliday was relatable before, her most recent frustrations with hormonal acne are earning her the title of model we'd actually want to hang out with. Here's why: The 32-year-old recently posted a makeup-free selfie on Instagram — and not the annoying kind, when a celebrity posts a glowing skin selfie with the hashtag #nomakeup and it feels like she's low-key bragging about not having to wear concealer. No, instead Holliday posted a close-up of her bare skin, revealing a smattering of pimples — with a badass message to boot.
Advertisement
“Here to tell you that even ‘Supermodels’ have breakouts. Hormones are a killer. Also can I just say that ever since my IUD my skin has been whack. Can we please have better birth control options,” she captioned the photo.
@tessholliday
She's not alone, either. Whether in the form of oral birth control pills or an intrauterine device (a.k.a. IUD), so many of us struggle with seriously fucked up skin due to synthetic hormones. We want to practice safe sex and protect ourselves, but sometimes it feels like acne is the price we have to pay.
To Holliday's IUD-specific claim, Dr. Debra Wickman, MD told Refinery29 that it happens. She says that around 15% of women who use an IUD as their form of birth control will experience skin issues due to the levonorgestrel hormones released into the body, stimulating skin's oil glands to start pumping oil on overdrive. Thus, triggering acne.
Luckily, there are solutions. "You can make some impact by cleaning the skin with benzoyl peroxide," Dr.Wickman says, adding that sometimes the body just needs some time to just get used to the foreign object sitting in their uterus. She recommends giving it six months before getting rid of your IUD due to acne. "The body does an amazing job of adjusting and compensating," she explains.
All that aside, Holliday's right: Can we please get more birth control options?
Read these stories next: